EconPapers    
Economics at your fingertips  
 

The rhetoric of closed borders: Quotas, lax enforcement and illegal immigration

Giovanni Facchini () and Cecilia Testa

Journal of International Economics, 2021, vol. 129, issue C

Abstract: Governments do not always enforce their laws, even when they have the means of doing so, and lax enforcement is common in the domain of immigration policy. To explain this paradox we develop a political agency model where gains from migration are unevenly distributed, and an elected government chooses both quotas and their enforcement. We show that distributional concerns can have perverse effects on migration policy since a utilitarian government may set a quota to appease the electorate, but then strategically under-invest in its enforcement. Under-investment is more likely, the larger the preference gap between median and average voter, and the higher the likelihood of a populist challenger gaining office. Our analysis also indicates that redistributive taxation reducing the share of enforcement cost borne by the median voter exacerbates the problem, whereas a compensatory tax rebate financed through a tax on profits from migration alleviates the conflict of interest, thus reducing illegal immigration.

Keywords: Political economy; Inequality; Populism; Immigration policy (search for similar items in EconPapers)
JEL-codes: D63 D72 F22 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199620301306
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Rhetoric of Closed Borders: Quotas, Lax Enforcement and Illegal Migration (2014) Downloads
Working Paper: The rhetoric of closed borders: quotas, lax enforcement and illegal migration (2011) Downloads
Working Paper: The rhetoric of closed borders: quotas, lax enforcement and illegal migration (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:129:y:2021:i:c:s0022199620301306

DOI: 10.1016/j.jinteco.2020.103415

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-10-23
Handle: RePEc:eee:inecon:v:129:y:2021:i:c:s0022199620301306